|Back to Main Print This Page Email to a Friend|
When medicines or drugs are the causes of a low platelet count, it is called drug-induced thrombocytopenia.
Drug-induced thrombocytopenia occurs when certain medicines destroy platelets or interfere with the body's ability to make enough of them.
There are two types of drug-induced thrombocytopenia: immune and nonimmune.
If a medicine causes your body to produce antibodies, which seek and destroy your platelets, the condition is called drug-induced immune thrombocytopenia. Heparin, a blood thinner, is the most common cause of drug-induced immune thrombocytopenia.
If a medicine prevents your bone marrow from making enough platelets, the condition is called drug-induced nonimmune thrombocytopenia. Chemotherapy drugs and a seizure medication called valproic acid may lead to this problem.
Other medicines that cause drug-induced thrombocytopenia include:
Decreased platelets may cause:
The first step is to stop using the medicine that is causing the problem.
For people who have life-threatening bleeding, treatments may include:
Bleeding can be life threatening if it occurs in the brain or other organs.
A pregnant woman who has antibodies to platelets may pass the antibodies to the baby in the womb.
Call your healthcare provider if you have unexplained bleeding or bruising.
Warkentin TE. Thrombocytopenia caused by platelet destruction, hypersplenism, or hemodilution. In: Hoffman R, Benz EJ Jr, Silberstein LE, et al., eds. Hematology: Basic Principles and Practice. 6th ed. Philadelphia, Pa: Elsevier Saunders; 2012:chap 134.
Abrams CS. Thrombocytopenia. In: Goldman L, Schafer AI, eds. Goldman's Cecil Medicine. 24th ed. Philadelphia, Pa: Elsevier Saunders; 2011:chap 175.